Orbital fat atrophy linked to prostaglandin analogue drops
PHILADELPHIA — Prostaglandin analogue drops induce orbital fat atrophy that may be undetected by the patient, according to a study presented here, but these changes may be detectable using a new classification system.
“This is important because [the classification system] can distinguish the syndrome from the aging eyelid,” Michael P. Rabinowitz, MD, said at the Wills Eye Annual Conference. “Awareness of these signs is critical because the eyelids and eyes may be affected even in the absence of patient recognition.”
To assess prostaglandin-associated periorbitopathy, Rabinowitz and colleagues created a classification system based on degrees of orbital fat loss and superior sulcus deformity to measure the orbit and adnexa in 33 adult patients. The patients used prostaglandin analogue drops in one eye for a year or longer.
Complications in eyes treated with prostaglandin analogue drops included statistically significant degrees of superior sulcus deformity, upper eyelid retraction, lag and enophthalmos, along with increased fissure height, decreased levator function and higher lid creases compared with untreated eyes.
“The most rewarding part of the study is in the clinical significance, in the diagnosis and the recognition of this syndrome,” Rabinowitz said.
Disclosure: Rabinowitz has no relevant financial disclosures.